Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 59, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 4:11 PM CDT for Bon Homme County, Charles Mix County, Hutchinson County, South Dakota. It was in force for 34 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2023, 4:11 PM CDT (21:11 UTC)
- Expired
- Jun 24, 2023, 4:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD, Hutchinson County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:15 PM CDT | TSTM WND GST 54 | 1 Ene Wagner, SD | Measured by a personal weather station. |
| Jun 24, 4:15 PM CDT | TSTM WND GST 54 | 1 Ene Wagner, SD | Measured by a personal weather station. |
| Jun 24, 4:22 PM CDT | HAIL 1.5 | 4 N Dante, SD | Hail up to the size of walnuts and heavy rain. |
| Jun 24, 4:22 PM CDT | HAIL 1.5 | 4 N Dante, SD | Hail up to the size of walnuts and heavy rain. |
| Jun 24, 4:30 PM CDT | HAIL 0.75 | 6 Ne Dante, SD | |
| Jun 24, 4:30 PM CDT | HAIL 0.75 | 6 Ne Dante, SD | |
| Jun 24, 4:32 PM CDT | HAIL 1.25 | 6 Ne Dante, SD | |
| Jun 24, 4:32 PM CDT | HAIL 1.25 | 6 Ne Dante, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858
WUUS53 KFSD 242111
SVRFSD
SDC009-023-067-242145-
/O.NEW.KFSD.SV.W.0059.230624T2111Z-230624T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
411 PM CDT Sat Jun 24 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
East central Charles Mix County in south central South Dakota...
Northwestern Bon Homme County in southeastern South Dakota...
Southwestern Hutchinson County in southeastern South Dakota...
* Until 445 PM CDT.
* At 410 PM CDT, a severe thunderstorm was located near Wagner, or 14
miles east of Lake Andes, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public and trained spotter. At 400 PM CDT quarter sized
hail was reported in Ravinia.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Avon around 425 PM CDT.
Tripp around 430 PM CDT.
Tyndall and Kaylor around 435 PM CDT.
Other locations impacted by this severe thunderstorm include Yankton
Sioux Tribal Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4304 9841 4322 9839 4322 9816 4320 9812
4322 9811 4321 9781 4297 9784
TIME...MOT...LOC 2110Z 273DEG 40KT 4312 9825
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG1 follow-up statement
559
WWUS53 KFSD 242129
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
429 PM CDT Sat Jun 24 2023
SDC009-023-067-242145-
/O.CON.KFSD.SV.W.0059.000000T0000Z-230624T2145Z/
Charles Mix SD-Bon Homme SD-Hutchinson SD-
429 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL CHARLES MIX...NORTHWESTERN BON HOMME AND
SOUTHWESTERN HUTCHINSON COUNTIES...
At 429 PM CDT, a severe thunderstorm was located near Dante, or 13
miles northwest of Tyndall, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Tripp around 440 PM CDT.
Tyndall and Kaylor around 450 PM CDT.
Other locations impacted by this severe thunderstorm include eastern
Yankton Sioux Tribal Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4302 9825 4322 9822 4322 9816 4320 9812
4322 9811 4321 9781 4297 9784
TIME...MOT...LOC 2129Z 275DEG 31KT 4309 9810
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:56 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 24, 12:56 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1256 PM CDT Sat Jun 24 2023 .SHORT TERM...(Today and Tonight) Issued at 326 AM CDT Sat Jun 24 2023 KEY MESSAGES: 1. The threat for thunderstorms will linger for today, with a few strong to severe storms possible this afternoon. 2. Turning cooler tonight and Sunday with scattered showers and storms possible. 3. Temperatures rebound next week with another chance of thunderstorms for mid week. An upper level shortwave over central SD will push into eastern SD by early this morning, driving current convection eastward into southwestern MN and eastern IA by 12Z - fueled by theta e advection on a low level jet oriented through central/eastern NE. Although current convection has produced severe wind gusts as it moved through central SD during the very early morning hours, this will become less likely after 10Z as the instability diminishes. Latest hi-res models would indicate the MCS exiting our CWA around 13Z. The question then becomes how morning convection affects the potential for further thunderstorm development in the afternoon. With the expectation that convection exits our area early in the morning, there is the potential for recovery by afternoon, with further thunderstorm development in a warm air advection regime. Upper level support does increase by afternoon as the main upper level ejects into the Dakotas and upper level divergence increases in response to an upper level jet streaming through northern NE. Although there will most likely be a lull in convection through the early part of the day, some hi-res models are indicating thunderstorm development in two areas by afternoon - one in our far eastern IA and MN counties in the prefrontal trough with a low level jet continuing to provide moisture transport (and resultant higher instability), and a second area of development possible along the main surface front back to the west. Even so, models are not in complete agreement on these scenarios, being split on frontal timing, and some developing the far eastern convection as mentioned above outside of our CWA. In summary, uncertainty in afternoon convection remains. Either way, with afternoon mid level lapse rates of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and effective shear of 25 to 35 kts in an increasing midlevel flow, there will be a possibility of a few strong to severe storms with large hail and damaging winds. Highs today will mostly be lower to mid 80s. Any convection that develops with the surface front should exit the CWA by late evening. The upper level low will continue to spin over the Dakotas and MN tonight, keeping a threat for showers and isolated thunderstorms through mainly the northern and eastern portions of the CWA during the night. With cold air advection behind the front and a tightening surface pressure gradient, northwesterly winds will begin to increase during the night. It will be cooler with lows in the upper 50s to lower 60s. .LONG TERM...(Sunday through Friday) Issued at 326 AM CDT Sat Jun 24 2023 For Sunday, the now closed mid/upper low pressure continues to move east over WI and into the Upper Midwest. Sunday will be breezy as surface pressure gradient remains tight over the area. Northwesterly flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph. Aloft, CAA helps keep our temps cooler, with highs for most in the 70s. As the low moves east, any lingering showers/storms would follow suit. Low pressure meanders east through early next week, with mid/upper level ridging returning. Temperatures warm closer to normal, with highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge moves east into the middle of the week. A mid level wave is progged to move through late Monday into Tuesday, so can't rule out some isolated showers/storms in the west. Into the middle/latter part of the week, temperatures continue to warm as more southerly flow takes hold and WAA pushes in ahead of more mid level waves and a more defined mid/upper low passing to our north into Thursday. Models continue to have struggles resolving the timing and location of these features, so expect periodic, low confidence shower and storm chances from mid to late week. Could see some breezy periods as well. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1248 PM CDT Sat Jun 24 2023 MVFR stratocumulus should lift to low VFR and thin out this afternoon. Isolated to scattered strong to severe Tstorms are expected to develop east of a Spencer to Sioux City line this afternoon and track east out of the area by early evening. Additional isolated showers and storms are possible across eastern SD this evening, tracking into adjacent portions of MN and IA overnight. Cannot rule out an isolated strong to severe Tstorm with large hail and gusty erratic winds through the evening hours. Outside of precipitation, VFR conditions and westerly winds with gusts up to 20 kts should prevail until a front moves in late this evening. Expect winds to shift northwest behind the front with gusts of 30 to 40 kts possible. MVFR stratus is likely to spread in behind the front overnight, clearing out from west to east later on Sunday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...SG AVIATION...BP
Hazardous weather outlook, Jun 24, 4:51 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 451 AM CDT Sat Jun 24 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-251000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 451 AM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will push across areas from the Interstate 29 corridor and eastward through mid morning. These storms will be capable of producing winds to 60 mph. Additional thunderstorms may develop this afternoon and evening. A few of these storms may become strong to severe, with hail to the size of half dollars and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon.
In the hours before
Local storm report, Jun 24, 2:32 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
232 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain Ethan 43.55N 97.98W
06/24/2023 M2.25 inch Davison SD Public
Report of not much wind and no hail via
social media.
&&
TRMLocal storm report, Jun 24, 3:56 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
356 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail 2 NE Lake Andes 43.17N 98.51W
06/24/2023 M1.00 inch Charles Mix SD Law Enforcement
&&
JCLocal storm report, Jun 24, 4:00 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
400 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Hail Lake Andes 43.16N 98.54W
06/24/2023 M0.88 inch Charles Mix SD Law Enforcement
&&
JCLocal storm report, Jun 24, 4:03 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
403 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Hail 1 WNW Ravinia 43.14N 98.45W
06/24/2023 M1.00 inch Charles Mix SD Law Enforcement
&&
JCLocal storm report, Jun 24, 4:05 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
405 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail Ravinia 43.14N 98.43W
06/24/2023 E0.70 inch Charles Mix SD Trained Spotter
Pea to dime sized hail and very heavy
rainfall.
&&
TRMLocal storm report, Jun 24, 4:11 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
411 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail Ravinia 43.14N 98.43W
06/24/2023 M1.00 inch Charles Mix SD Trained Spotter
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 27 min |
| Jun 24, 1:53 AM CDT | Flash Flood Warning | FSD | Gregory | 3 hr |
| Jun 24, 2:06 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 39 min |
| Jun 24, 2:35 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 40 min |
| Jun 24, 2:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Jun 24, 2:52 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory, Yankton | 38 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 28 min |
| Jun 24, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 45 min |
| Jun 24, 3:42 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner | 33 min |
| Jun 24, 4:03 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union | 42 min |
| Jun 24, 4:45 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 45 min |
| Jun 24, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 24, 3:37 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 38 min |
| Jun 24, 4:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Jun 24, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 16 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 29 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 29 min |
| Jun 24, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 52 min |
| Jun 24, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.